Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 29, NWS Nashville, TN

April 16, 1998Franklin County, Grundy County, Marion County, Tennessee

NWS Nashville, TN issued this flash flood warning at Apr 16, 1998, 6:59 PM CDT for Franklin County, Grundy County, Marion County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 1998, 6:59 PM CDT (23:59 UTC)
Expired
Apr 16, 1998, 9:00 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Franklin County, TN, Grundy County, TN, Marion County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 170000
FFWBNA
TNC003-031-051-055-061-099-101-103-115-117-119-127-181-170200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
659 PM CDT THU APR 16 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEDFORD COUNTY IN MIDDLE TENNESSEE
  COFFEE COUNTY IN MIDDLE TENNESSEE
  FRANKLIN COUNTY IN MIDDLE TENNESSEE
  GILES COUNTY IN MIDDLE TENNESSEE
  GRUNDY COUNTY IN SOUTHEASTERN TENNESSEE
  LAWRENCE COUNTY IN MIDDLE TENNESSEE
  LEWIS COUNTY IN MIDDLE TENNESSEE
  LINCOLN COUNTY IN MIDDLE TENNESSEE
  MARION COUNTY IN SOUTHEASTERN TENNESSEE
  MARSHALL COUNTY IN MIDDLE TENNESSEE
  MAURY COUNTY IN MIDDLE TENNESSEE
  MOORE COUNTY IN MIDDLE TENNESSEE
  WAYNE COUNTY IN MIDDLE TENNESSEE

* UNTIL 900 PM CDT

* AT 655 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
* NUMEROUS CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS CONTINUE TO
 TRAIN ACROSS THE WARNING AREA.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN FLOODING CAN BE HARD TO DETECT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 2:15 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Apr 16, 2:15 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT THU APR 16 1998

FEW SPRCELLS CURRNTLY CROSSG FA THIS AFTN.  LATEST SFC ANAL PLACES
CDFNT MEM VCNTY DOWN TO NR SHV.  AMS RMNS PLENTY CONDUCIVE FOR ADDTNL
SVR WX WELL INTO ERY EVENG.  DO HWEVR XPCT FOCUS TO SHIFT TO SRN CNTYS
AND DOWN INTO NRN MS/AL AS EVNG PROGRESSES.  ALL MDLS AGREE CDNFT SHUD
E OF CWA BY 12Z FRI.  IN THE MEAN TIME COMBIND WITH PSBLTY OF MORE
SVR TSTMS...FLASH FLDG MAY ALSO BECM PROBLEM.  PWS RMN 1-1.5 THRU 12Z
AND W/ CDFNT JUST SQUEEKG ALONG...TRAING AFFECT MAY OCCUR AS CNVCTN
FM S IS STEERD UP ALNG FNTL BNDRY.  FFA WUD BE A GUD IDEA TNGT.

MN MSTR AXIS WL MOV S AND E OF FA FRI AND LO-LVL RDG BHND SHUD KEEP
MST OF MRNG AND AFTN DRY.  MAY BE A FEW LINGR SHWRS BFO 14-15Z BUT
RMNDR OF DAY SHUD BE SETTLD.  DO XPCT SKIES TO RMN MSTLY CLDY/CLDY
HWEVR.

LOS FORMG OFF TX COAST FRI AFTN WL BEGIN FUNNELG DEEP MSTR BACK INTO THE
PLAINS WHICH WL SPRD INTO RGN FRI NGT/SAT.  DYNAMICS NOT AS IMPRESSIVE AS
CURRNT SYSTM AT THIS TIME BUT PSBLTY OF TSTMS WILL BECM BETTR LATE SAT
AS SFC LO ADVANCES TWRD FA.  ATTM...MAYBE MRNG POPS NEEDD FRI...CHC
POPS FRI NGT AND AT LEAST GOOD CHC/LKLY SAT. 07

BNA 55/63/48/65 7136

In the hours before

Local storm report, Apr 16, 5:34 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
534 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    NASHVILLE                 TN   TORNADO
04/16/98   DAVIDSON                       COUNTY EMA CONFIRMED
                                          TORNADO TOUCHDOWNS AT 12TH
                                          AND CHARLOTTE AND 6TH AND
                                          UNION IN NASHVILLE

0450 PM    PLEASANT SHADE            TN   1.75 INCH HAIL
04/16/98   SMITH                          REPORTED BY COUNTY SHERIFF

0500 PM    LUTTS                     TN   TORNADO
04/16/98   WAYNE                          COUNTY SHERIFF CONFIRMED
                                          THE TORNADO
0520 PM    MADISON                   TN   1 INCH HAIL
04/16/98   DAVIDSON                       REPORTED BY HAM RADIO
                                          OPERATOR

STEIGERWALDT
Local storm report, Apr 16, 5:34 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
534 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    NASHVILLE                 TN   TORNADO
04/16/98   DAVIDSON                       COUNTY EMA CONFIRMED
                                          TORNADO TOUCHDOWNS AT 12TH
                                          AND CHARLOTTE AND 6TH AND
                                          UNION IN NASHVILLE

0450 PM    PLEASANT SHADE            TN   1.75 INCH HAIL
04/16/98   SMITH                          REPORTED BY COUNTY SHERIFF

0500 PM    LUTTS                     TN   TORNADO
04/16/98   WAYNE                          COUNTY SHERIFF CONFIRMED
                                          THE TORNADO
0520 PM    MADISON                   TN   1 INCH HAIL
04/16/98   DAVIDSON                       REPORTED BY HAM RADIO
                                          OPERATOR

STEIGERWALDT
Local storm report, Apr 16, 6:40 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
640 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    DEERFIELD                 TN   TORNADO
04/16/98   LAWRENCE                       LOCAL LAW ENFORCEMENT
                                          CONFIRMED TORNADO.

0530 PM    EASTERN WAYNE             TN   TORNADO
04/16/98   WAYNE                          REPORTED BY HAM RADIO
                                          OPERATORS

0535 PM    2E MOUNT JULIET           TN   TORNADO
04/16/98   WILSON                         REPORTED BY LOCAL LAW
                                          ENFORCEMENT
0540 PM    GREEN HILLS               TN   TORNADO
04/16/98   WILSON                         REPORTED BY LOCAL ELECTRIC
                                          COMPANY

0550 PM   DICKSON                    TN   NUMEROUS TREES DOWN.
04/16/98  DICKSON                         REPORTED BY LOCAL LAW
                                          ENFORCEMENT

TROUTMAN
Local storm report, Apr 16, 6:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    DICKSON                   TN   FLOODING
04/16/98   DICKSON                        WIDESPREAD FLOODING. REPORTED
                                          BY LOCAL LAW ENFORCEMENT

0555 PM    NRN CHEATHAM              TN   FLOODING
04/16/98   CHEATHAM                       NUMEROUS ROADS CLOSED.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0600 PM    4S COLUMBIA               TN   TORNADO
04/16/98   MAURY                          SHERIFF CONFIRMED TORNADO WITH
                                          DAMAGE AND 60 MPH WIND GUST.
0608 PM   2E OLD HICKORY             TN   NUMEROUS TREES DOWN.
04/16/98  WILSON                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0615 PM   GAINESBORO                 TN   SEVERAL TREES DOWN.
04/16/98  JACKSON                         REPORTED BY LOCAL LAW
                                          ENFORCEMENT

TROUTMAN
Local storm report, Apr 16, 6:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    DICKSON                   TN   FLOODING
04/16/98   DICKSON                        WIDESPREAD FLOODING. REPORTED
                                          BY LOCAL LAW ENFORCEMENT

0555 PM    NRN CHEATHAM              TN   FLOODING
04/16/98   CHEATHAM                       NUMEROUS ROADS CLOSED.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0600 PM    4S COLUMBIA               TN   TORNADO
04/16/98   MAURY                          SHERIFF CONFIRMED TORNADO WITH
                                          DAMAGE AND 60 MPH WIND GUST.
0608 PM   2E OLD HICKORY             TN   NUMEROUS TREES DOWN.
04/16/98  WILSON                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0615 PM   GAINESBORO                 TN   SEVERAL TREES DOWN.
04/16/98  JACKSON                         REPORTED BY LOCAL LAW
                                          ENFORCEMENT

TROUTMAN
Local storm report, Apr 16, 6:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
657 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    GAINESBORO                TN   1 INCH HAIL
04/16/98   JACKSON                        REPORTED BY LOCAL LAW
                                          ENFORCEMENT

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:23 AM CDTSevere Thunderstorm WarningOHXStewart32 min
Apr 16, 4:31 AM CDTSevere Thunderstorm WarningOHXHouston34 min
Apr 16, 4:56 AM CDTSevere Thunderstorm WarningOHXDickson, Montgomery34 min
Apr 16, 5:12 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson48 min
Apr 16, 5:35 AM CDTSevere Thunderstorm WarningOHXBenton35 min
Apr 16, 5:41 AM CDTTornado WarningOHXRobertson34 min
Apr 16, 5:45 AM CDTTornado WarningOHXBenton35 min
Apr 16, 5:54 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson36 min
Apr 16, 6:00 AM CDTTornado WarningOHXSumner35 min
Apr 16, 6:05 AM CDTSevere Thunderstorm WarningOHXWilson50 min
Apr 16, 6:07 AM CDTSevere Thunderstorm WarningOHXDavidson33 min
Apr 16, 6:11 AM CDTTornado WarningOHXCheatham34 min
Apr 16, 6:15 AM CDTFlash Flood WarningOHXDavidson2 hr
Apr 16, 6:19 AM CDTTornado WarningOHXDavidson36 min
Apr 16, 6:22 AM CDTTornado WarningOHXRutherford, Wilson48 min
Apr 16, 6:34 AM CDTTornado WarningOHXSumner, Trousdale46 min
Apr 16, 6:54 AM CDTSevere Thunderstorm WarningOHXSmith, Wilson51 min
Apr 16, 6:58 AM CDTSevere Thunderstorm WarningOHXDavidson47 min
Apr 16, 7:27 AM CDTTornado WarningOHXDavidson, Williamson48 min
Apr 16, 7:39 AM CDTTornado WarningOHXDeKalb, Smith, Wilson31 min
Apr 16, 7:51 AM CDTFlash Flood WarningOHXRutherford, Williamson2 hr
Apr 16, 7:51 AM CDTFlash Flood WarningOHXSmith, Wilson2 hr
Apr 16, 8:04 AM CDTFlash Flood WarningOHXDavidson86 min
Apr 16, 8:11 AM CDTSevere Thunderstorm WarningOHXDeKalb34 min
Apr 16, 8:12 AM CDTTornado WarningOHXDavidson, Rutherford, Williamson33 min
Apr 16, 8:17 AM CDTSevere Thunderstorm WarningOHXPutnam33 min
Apr 16, 8:29 AM CDTSevere Thunderstorm WarningOHXWhite46 min
Apr 16, 8:35 AM CDTSevere Thunderstorm WarningOHXWilson50 min
Apr 16, 8:50 AM CDTFlash Flood WarningOHXPutnam, White3 hr
Apr 16, 8:53 AM CDTSevere Thunderstorm WarningOHXSmith47 min
Apr 16, 8:58 AM CDTSevere Thunderstorm WarningOHXPutnam32 min
Apr 16, 9:02 AM CDTSevere Thunderstorm WarningOHXStewart48 min
Apr 16, 9:33 AM CDTSevere Thunderstorm WarningOHXMontgomery47 min
Apr 16, 9:53 AM CDTTornado WarningOHXBedford32 min
Apr 16, 10:08 AM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Rutherford47 min
Apr 16, 10:18 AM CDTTornado WarningOHXMontgomery32 min
Apr 16, 10:22 AM CDTTornado WarningOHXRobertson48 min
Apr 16, 10:33 AM CDTSevere Thunderstorm WarningOHXBenton, Decatur47 min
Apr 16, 10:33 AM CDTSevere Thunderstorm WarningOHXHumphreys47 min
Apr 16, 10:42 AM CDTSevere Thunderstorm WarningOHXVan Buren, Warren33 min
Apr 16, 11:05 AM CDTTornado WarningOHXSumner40 min
Apr 16, 11:16 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman59 min
Apr 16, 11:31 AM CDTTornado WarningOHXHickman49 min
Apr 16, 11:38 AM CDTTornado WarningOHXSumner17 min
Apr 16, 11:42 AM CDTTornado WarningOHXMacon48 min
Apr 16, 11:45 AM CDTSevere Thunderstorm WarningOHXCheatham, Williamson75 min
Apr 16, 11:51 AM CDTTornado WarningOHXWilliamson49 min
Apr 16, 12:12 PM CDTSevere Thunderstorm WarningOHXDavidson63 min
Apr 16, 12:30 PM CDTTornado WarningOHXDavidson, Rutherford, Williamson50 min
Apr 16, 12:39 PM CDTFlash Flood WarningOHXDavidson, Williamson2 hr
Apr 16, 1:01 PM CDTTornado WarningOHXWilson44 min
Apr 16, 1:09 PM CDTTornado WarningOHXCannon31 min
Apr 16, 1:21 PM CDTTornado WarningOHXRutherford19 min
Apr 16, 1:29 PM CDTSevere Thunderstorm WarningOHXDeKalb61 min
Apr 16, 1:41 PM CDTSevere Thunderstorm WarningOHXBenton, Decatur44 min
Apr 16, 1:43 PM CDTTornado WarningOHXDeKalb32 min
Apr 16, 1:47 PM CDTSevere Thunderstorm WarningOHXHumphreys63 min
Apr 16, 2:09 PM CDTSevere Thunderstorm WarningOHXDickson61 min
Apr 16, 2:14 PM CDTTornado WarningOHXDecatur46 min
Apr 16, 2:19 PM CDTTornado WarningOHXPerry51 min
Apr 16, 2:20 PM CDTTornado WarningOHXHumphreys35 min
Apr 16, 2:35 PM CDTTornado WarningOHXDickson50 min
Apr 16, 2:49 PM CDTTornado WarningOHXHickman46 min
Apr 16, 2:57 PM CDTTornado WarningOHXCheatham48 min
Apr 16, 3:09 PM CDTTornado WarningOHXDavidson61 min
Apr 16, 3:17 PM CDTSevere Thunderstorm WarningOHXHumphreys48 min
Apr 16, 3:20 PM CDTSevere Thunderstorm WarningOHXDecatur, Perry50 min
Apr 16, 3:24 PM CDTTornado WarningOHXPerry51 min
Apr 16, 3:29 PM CDTSevere Thunderstorm WarningOHXBenton46 min
Apr 16, 3:32 PM CDTTornado WarningOHXSumner, Wilson63 min
Apr 16, 3:36 PM CDTSevere Thunderstorm WarningOHXMontgomery64 min
Apr 16, 3:39 PM CDTSevere Thunderstorm WarningOHXWilliamson46 min
Apr 16, 3:39 PM CDTSevere Thunderstorm WarningOHXWayne46 min
Apr 16, 3:40 PM CDTTornado WarningOHXHickman65 min
Apr 16, 3:45 PM CDTTornado WarningOHXDickson50 min
Apr 16, 3:48 PM CDTTornado WarningOHXWilliamson47 min
Apr 16, 3:53 PM CDTTornado WarningOHXTrousdale62 min
Apr 16, 4:04 PM CDTTornado WarningOHXDavidson46 min
Apr 16, 4:08 PM CDTTornado WarningOHXCheatham32 min
Apr 16, 4:10 PM CDTTornado WarningOHXDecatur50 min

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.